West Virginia, 2019Lightning Strike in West Virginia, September 28, 2019
September 28, 2019 · NWS RNK · 1 event in 1 county or zone
A lightning strike in Mercer County near Montcalm started a five acre brush fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike in Mercer County near Montcalm started a five acre brush fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 28, 8:51 AM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 28, 8:51 AM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
951 AM EDT Sat Sep 28 2019
.SYNOPSIS...
High pressure just offshore will continue to slide east and
weaken this afternoon in advance of a weak cold front that will
approach from the northwest tonight. This front should backdoor
through the region later Sunday into Sunday night before
sliding into the Carolinas by Monday. Cooler high pressure will
then wedge south along the eastern slopes of the Appalachians
for early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Saturday...
Deeper moisture has returned to the region today as seen via
moist dewpoints in the 60s/lower 70s and Pwats around 1.5 inches
off early morning soundings. This in association with return
flow which has lifted the residual warm front into southeast
sections this morning. However main concern with the upstream
outflow that has sparked convection along the Ohio River this
morning, and how it interacts with increasing instability across
the mountains by this afternoon. Latest short term solutions
remain similar to yesterday in showing development near the Blue
Ridge within weak southwest flow aided by differential heating
and higher theta-e values. Some of this looks to drift east as
well but appears best support/focus will be closer to orographic
aided lift as suggested by the latest HREF which has the best
coverage between 18-23Z along and then just east of the
mountains. Thus other than to slow down chances this morning,
kept pops similar to earlier espcly given progged weak
convergence and Cape values of around 2000 J/kg. However with
winds aloft weakening with time, the severe threat looks limited
to perhaps some isolated pulse nature stronger storms for the
most part. Otrw intervals of clouds/sun with a continued hot/humid
scenario for late September, with highs 80s to even around 90
east pending the degree of sunshine after early low clouds.
Previous discussion as of 415 AM EDT Saturday...
Southerly winds have developed on the back side of an area of
High Pressure that has now drifted off the Mid-Atlantic Coast.
This is allowing for dewpoints in the upper 60s to near 70 to
advect into the area, raising the humidity and contributing to
cloud cover and widely scattered showers. Some isolated
thunderstorms were reported overnight between Martinsville and
Greensboro, and it is this sort of airmass that will favor more
showers/thundershowers today.
Models are in relative agreement that enough moisture will be
present today to support scattered showers and thunderstorms,
with the greatest coverage along the Blue Ridge where the low
level wind flow against the mountains will produce the greatest
low level convergence. Temperatures by this afternoon are
expected to reach into the 80s areawide, and this may contribute
enough CAPE for an isolated strong-severe pulse thunderstorm.
PWATs of 1.40 to 1.80 suggests wet thunderstorm cores with
potential for localized heavy downpours...isolated rain amounts
of 1-2 inches. This will most likely be the exception as opposed
to the rule with most areas falling outside of these heavier
rain shafts. Never the less, today will likely be the best
opportunity for seeing at least a shower, compared to what we
have seen over the last couple weeks where we have experienced
little or no rainfall.
A weak cold front entering the Ohio Valley from the northwest
will also be responsible for some showers and storms upstream of
the forecast area today. This activity may drift into parts of
our northwestern CWA, across our WV counties and possibly the
Highlands of VA tonight. Southwest wind flow ahead of the front
in addition to the elevated dewpoints will keep temperatures
rather mild tonight with lows dipping no lower than the 60s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 325 AM EDT Saturday...
An upper level ridge over the Gulf states will move northward
through the beginning of the workweek, covering the southeast
quarter of the CONUS. Even though the immediate area is not directly
under the center of the ridge, temperatures could still run 15F
warmer than normal Sunday. Sunday's high temperatures will range in
the 80s across the mountains to the lower 90s east of the Blue
Ridge. Records could be tied or broken at LYH (90/1953) and DAN
(92/1998). On Monday, a backdoor cold front is expected to slide
south across the Virginia and North Carolina Piedmont. Low clouds,
easterly flow and spotty light rain will help keep temperatures
cool, but they will still be warmer than normal. Uniform
temperatures are likely Monday ranging in the upper 70s to lower
80s, near 70F along the Blue Ridge.
The chances for rain are low Sunday, mainly being driven by diurnal
heating. With a frontal boundary in the vicinity Monday, the chances
for rain increases, but will not be a drought buster. Some areas may
see a couple tenths of an inch of rain Sunday and Monday afternoon
and evening.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 PM EDT Friday...
During this portion of the forecast, the upper level ridge over the
eastern third of the country is expected to flatten in response to
several shortwave troughs heading eastward from the Upper
Mississippi Valley to New England. Synoptic flow across the area is
expected to become more zonal, with increasing chances of the
northern stream systems to bring periodic cold front towards and
into the area.
The first of these is expected to impact the area with scattered
showers and a few thunderstorm on Thursday and Thursday evening.
There is some model differences concerning the second one, but as a
general consensus, sometime around Friday night or Saturday, just
past the conclusion of the most recent forecast.
Very small chances of showers will be possible ahead of the shift to
a more zonal pattern in the form of differential heading/weak
convergence across the Northern Mountains of North Carolina and
adjacent parts of far southwest Virginia Tuesday and Wednesday
afternoon.
Temperatures during the Tuesday through Thursday portion of the
forecast will average about ten to fifteen degrees above normal for
this time of year. Friday will be slightly cooler, but still be
around five degrees above normal.
Confidence in this part of the forecast is moderate.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 800 AM EDT Saturday...
A layer of stratus was along the eastern slopes of the Blue
Ridge early this morning. This cloud layer is expected to
dissipate by 10AM.
Southerly wind flow will provide deeper moisture to the Mid
Atlantic region today resulting in scattered mainly afternoon
and evening showers or thunderstorms, with best coverage along
the Blue Ridge. Anticipate a sct-bkn cumulus field with cloud
buildups during the afternoon and evening.
Additional shower and thunderstorm activity will be found
along a weak cold front over the Ohio Valley. Some of this
activity will also enter the northern Mid-Atlantic later today,
becoming semi-organized with potential for strong wind gusts.
Forecast confidence is moderate for ceilings, visibilities and
winds during the taf period. The uncertainty remains for early
morning cigs/vsbys and shower coverage.
.Extended Aviation Discussion...
A weak cold is expected to move across the Ohio Valley and wash
out across the Appalachians Sunday. This may provide an isolated
shower or storm, but probabilities are pretty low, favoring
mainly VFR conditions. High pressure aloft will build across the
region early next week, promoting mainly dry VFR conditions.
There will be the normal early morning fog/stratus in the
mountain valleys...mainly confided to the 4AM-9AM time frame.
&&
.CLIMATE...
Records for Sunday 09/29/2019
Site MaxT Year
KBLF 92 1953
KDAN 92 1998
KLYH 90 1953
KROA 93 1953
KRNK 91 1953
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...JH/PM
SHORT TERM...RCS
LONG TERM...DS
AVIATION...PM
CLIMATE...RCS
Hazardous weather outlook, Sep 28, 3:15 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
415 AM EDT Sat Sep 28 2019
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-290815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
415 AM EDT Sat Sep 28 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RCS
In the hours before
Special weather statement, Sep 28, 11:22 AM EST, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1222 PM EDT Sat Sep 28 2019
NCZ001-018-019-281645-
Ashe-Wilkes-Watauga-
1222 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT ASHE, WILKES, AND WATAUGA
COUNTIES...
At 1222 PM EDT, a strong thunderstorm was located over Moses Cone
Memorial Park, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Boone...
Blowing Rock...
Foscoe...
Deep Gap...
and Todd.
LAT...LON 3606 8140 3608 8143 3607 8144 3609 8146
3609 8147 3610 8148 3610 8151 3612 8155
3612 8171 3611 8181 3623 8182 3637 8143
3606 8135
TIME...MOT...LOC 1622Z 261DEG 20KT 3616 8170
BMGSpecial weather statement, Sep 28, 11:33 AM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1233 PM EDT Sat Sep 28 2019
VAZ007-010-WVZ042-281700-
Tazewell-Bland-Mercer-
1233 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL, MERCER, AND BLAND
COUNTIES...
At 1233 PM EDT, a strong thunderstorm was located over Bluefield,
moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bluefield...
Princeton...
Rocky Gap...
Bastian...
and Pocahontas.
LAT...LON 3739 8131 3735 8090 3729 8096 3729 8098
3728 8100 3727 8101 3726 8099 3711 8114
3724 8139
TIME...MOT...LOC 1633Z 289DEG 22KT 3728 8125
BMGSpecial weather statement, Sep 28, 11:36 AM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1236 PM EDT Sat Sep 28 2019
VAZ019-020-WVZ507-281715-
Bath-Alleghany-Eastern Greenbrier-
1236 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT BATH, ALLEGHANY, AND EASTERN
GREENBRIER COUNTIES...
At 1235 PM EDT, a strong thunderstorm was located near Rorer, moving
east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Renick...
Neola...
Falling Spring...
Lake Moomaw...
and Beartown State Park.
LAT...LON 3807 7985 3781 8005 3793 8041 3807 8030
3805 8026 3804 8022 3804 8016 3806 8011
3806 7996 3808 7995
TIME...MOT...LOC 1635Z 289DEG 21KT 3799 8023
BMGLightning, Mercer
- When
- September 28, 11:45 AM EST
- Where
- Mercer County, 1.3 mi ENE of Crystal
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.380, -81.250
A lightning strike started a five acre brush fire. Damage values are estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Kansas, September 28 to 29, 20191 death · 2 events
- Rip Current in North Carolina, September 28, 20191 death · 1 event
- Flash Flooding and Flooding in Iowa, September 28 to 30, 2019$250,000 · 1 in hail · 12 events
- High Wind in Montana, September 28, 2019$350,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Pennsylvania, September 28, 20196 injured · 1.5 in hail · 7 events
- Flash Flooding and Hail in Missouri, September 28 to 29, 2019$50,000 · 1 in hail · 6 events
- High Wind and Strong Wind in Colorado, September 28 to 29, 2019$31,000 · 70 kt wind · 8 events
- Damaging Wind in Kansas, September 28, 2019$25,000 · 52 kt wind · 1 event
- Blizzard and Winter Storm in Montana, September 28 to 30, 201919 events
- Hail and Damaging Winds in Virginia, September 28, 2019$13,000 · 1.75 in hail · 8 events
- Heavy Snow and Winter Weather in Washington, September 28 to 29, 201912 events
- Flash Flooding and Flooding in Missouri, September 28 to 29, 201956 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857300.